Home » Frequently asked Questions on Health » Acute renal failure following bilateral knee replacement

Acute renal failure following bilateral knee replacement

Q: My Mother is 55 years and is obese. She had osteoarthritis and went for a bilateral Total Knee Replacment (TKR). After the surgery, she went into acute renal failureARF), with almost no urine output. She was shifted to the ICU, where she developed a respiratory problem and also had altered sensorium.The doctors called it uremia! However, after dialysis (CVHD) for a few days, her urine output increased to 1000 ml/day making it non-oliguric ARF and clinically she improved. But in the ward she developed urinary tract infection for which she was given Imepenam along wth Ciprofloxin. (She has Pseudomonas aeruginosa growth on urine culture). Her temperature (which went upto 103 F), was controlled after 5 days. Now she is out of hospital but her creatinine level and BUN are still high. Imepenam is still continuing (total 14 days). She was discharged with a creatinine of 6.9 and a BUN 0f 124. My questions are :1. Will she recover completely; 2. How long will it take; 3. What precautions does she have to take; 4. Why, do you think, she went into this state.

A:Your mother has been taking Piroxicam for 3 years for oestoarthritis. I do not know from the history if she had any impairment of kidney function prior to surgery. Normal urea and creatinine at or before surgery does not always mean normal renal function. It seems, however, your mother developed acute renal failure post operatively most likely secondary to multiple factors - volume depletion, hypotension, analgesics, anaesthesia and infection. All these factors may contribute in a variable degree to the development of renal failure. It seems your mother is on her way to recovery. If there has been no effect of analgesics on her kidney function prior to surgery, she will recover her kidney function completely without any residual effects. It might take 2-6 weeks for her to regain her full function. Your mother needs to avoid nephrotoxic drugs like routine pain-killers called non-steroidal anti inflammatory drugs (NSAIDs) and aminoglycoside antibiotics (like Gentamycin etc.)

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------